Remote Access Transactions of the Moscow Mathematical Society

Transactions of the Moscow Mathematical Society

ISSN 1547-738X(online) ISSN 0077-1554(print)

 
 

 

Asymptotics of Meixner polynomials and Christoffel-Darboux kernels


Authors: A. I. Aptekarev and D. N. Tulyakov
Translated by: V. E. Nazaikinskii
Original publication: Trudy Moskovskogo Matematicheskogo Obshchestva.
Journal: Trans. Moscow Math. Soc. 2012, 67-106
MSC (2010): Primary 33C45; Secondary 60B10
DOI: https://doi.org/10.1090/S0077-1554-2013-00203-4
Published electronically: January 24, 2013
MathSciNet review: 3184968
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We obtain the asymptotics of the classical Meixner polynomials (orthogonal with respect to a discrete measure supported at the nonnegative integer points) and the corresponding reproducing kernels (Christoffel-Darboux kernels) as the number $ n$ of the polynomial and the variable $ x$ tend to infinity under various relationships between their growth rates. (These asymptotics are known as the Plancherel-Rotach asymptotics.)


References [Enhancements On Off] (What's this?)

  • 1. J. Meixner, Orthogonale Polynomsysteme mit einen besonderen Gestalt der erzeugenden Funktion, J. London Math. Soc. 9 (1934), 6-13.
  • 2. A. A. Gonchar, The rate of rational approximation of certain analytic functions, Mat. Sb. (N.S.) 105 (147) (1978), no. 2, 147-163; English transl., Math. USSR-Sb. 34 (1978), no. 2, 131-145. MR 489648 (80a:30042)
  • 3. A. A. Gonchar, Rational approximations of analytic functions, Sovrem. Probl. Mat. (2003), No. 1, 83-106; English transl., Proc. Steklov Inst. Math. 272 (2011), suppl. 2, 44-57. MR 2141823 (2006m:30066)
  • 4. A. A. Gonchar and G. López Lagomasino, On Markov's theorem for multipoint Padé approximants, Mat. Sb. (N.S.) 105 (147) (1978), no. 4, 512-524; English transl., Math. USSR-Sb. 34 (1978), no. 4, 449-459. MR 496592 (81j:41027)
  • 5. A. A. Gonchar and E. A. Rakhmanov, Equilibrium measure and the distribution of zeros of extremal polynomials, Mat. Sb. (N.S.) 125 (167) (1984), no. 1 (9), 117-127; English transl., Math. USSR-Sb. 53 (1986), no. 1, 119-130. MR 760416 (86f:41002)
  • 6. A. A. Gonchar and E. A. Rakhmanov, Equilibrium distributions and the rate of rational approximation of analytic functions, Mat. Sb. (N.S.) 134 (176) (1987), no. 3, 306-352; English transl., Math. USSR-Sb. 62 (1989), no. 2, 305-348. MR 922628 (89h:30054)
  • 7. A. A. Gonchar, E. A. Rakhmanov, and S. P. Suetin, Padé-Chebyshev approximants for multivalued analytic functions, variation of equilibrium energy, and the $ S$-property of stationary compact sets, Uspekhi Mat. Nauk 66 (2011), no. 6 (402), 3-36; English transl., Russ. Math. Surveys 66 (2011), no. 6, 1015-1048. MR 2963450
  • 8. A. Martínez-Finkelshtein, E. A. Rakhmanov, and S. P. Suetin, Variation of equilibrium measure and the $ S$-property of stationary compact sets, Mat. Sb. 202 (2011), no. 12, 113-136; English transl., Sb. Math. 202 (2011), no. 11-12, 1831-1852. MR 2919251
  • 9. S. P. Suetin, An analogue of the Hadamard and Schiffer variational formulas, Teor. Mat. Fiz. 170 (2012), no. 3, 335-341; English transl., Theor. Math. Phys. 170 (2012), no. 3, 274-279.
  • 10. A. I. Aptekarev and V. G. Lysov, Systems of Markov functions generated by graphs and the asymptotics of their Hermite-Padé approximants, Mat. Sb. 201 (2010), no. 2, 29-78; English transl., Sb. Math. 201 (2010), no. 1-2, 183-234. MR 2656323 (2011f:30074)
  • 11. E. A. Rakhmanov, Equilibrium measure and the distribution of zeros of the extremal polynomials of a discrete variable, Mat. Sb. 187 (1996), no. 8, 109-124; English transl., Sb. Math. 187 (1996), no. 8, 1213-1228. MR 1418343 (97g:26015)
  • 12. P. D. Dragnev and E. B. Saff, Constrained energy problems with applications to orthogonal polynomials of a discrete variable, J. Anal. Math. 72 (1997), 223-259. MR 1482996 (99f:42048)
  • 13. E. M. Nikishin and V. N. Sorokin, Rational Approximations and Orthogonality, Nauka, Moscow, 1988; English transl., Translations of Mathematical Monographs 92, Amer. Math. Soc., Providence, RI, 1991. MR 1130396 (92i:30037)
  • 14. E. B. Saff and V. Totik, Logarithmic potentials with external fields, Springer-Verlag, Berlin, 1997. MR 1485778 (99h:31001)
  • 15. V. N. Sorokin, On multiple orthogonal polynomials for discrete Meixner measures, Mat. Sb. 201 (2010), no. 10, 137-160; English transl., Sb. Math. 201 (2010), no. 10, 1539-1561. MR 2768827 (2012a:42049)
  • 16. G. Filipuk and W. Van Assche, Recurrence coefficients of a new generalization of the Meixner polynomials, SIGMA Symmetry Integrability Geom. Methods Appl. 7 (2011), Paper 068, 11 pp. MR 2861208
  • 17. L. Pastur and M. Shcherbina, Universality of the local eigenvalue statistics for a class of unitary invariant random matrix ensembles, J. Statist. Phys. 86 (1997), no. 1-2, 109-147. MR 1435193 (98b:82037)
  • 18. L. Pastur and M. Shcherbina, On the edge universality of the local eigenvalue statistics of matrix models, Mat. Fiz. Anal. Geom. 10 (2003), no. 3, 335-365. MR 2012268 (2004g:60012)
  • 19. P. Deift, T. Kriecherbauer, K. T.-R. McLaughlin, S. Venakides, and X. Zhou, Uniform asymptotics for polynomials orthogonal with respect to varying exponential weights and applications to universality questions in random matrix theory, Comm. Pure Appl. Math. 52 (1999), no. 11, 1335-1425. MR 1702716 (2001g:42050)
  • 20. P. Deift, Orthogonal polynomials and random matrices: a Riemann-Hilbert approach, Courant Lecture Notes in Math., vol. 3, Amer. Math. Soc., Providence, RI, 1999. MR 1677884 (2000g:47048)
  • 21. A. I. Aptekarev, V. G. Lysov, and D. N. Tulyakov, Random matrices with an external source and the asymptotics of multiple orthogonal polynomials, Mat. Sb. 202 (2011), no. 2, 3-56; English transl., Sb. Math. 202 (2011), no. 1-2, 155-206. MR 2798785 (2012b:60019)
  • 22. V. Totik, Universality and fine zero spacing on general sets, Ark. Mat. 47 (2009), no. 2, 361-391. MR 2529707 (2010f:42055)
  • 23. D. Lubinsky, A new approach to universality limits involving orthogonal polynomials, Ann. of Math. (2) 170 (2009), no. 2, 915-939. MR 2552113 (2011a:42042)
  • 24. A. Borodin and G. Olshanskii, Meixner polynomials and random partitions, Moscow Math. J. 6 (2006), no. 4, 629-655. MR 2291156 (2008g:60022)
  • 25. A. Borodin and G. Olshanskii, Random partitions and the gamma kernel, Adv. Math. 194 (2005), no. 1, 141-202. MR 2141857 (2006g:60013)
  • 26. K. Johansson, Shape fluctuations and random matrices, Comm. Math. Phys. 209 (2000), no. 2, 437-476. MR 1737991 (2001h:60177)
  • 27. J. Baik, T. Kriecherbauer, K. T.-R. McLaughlin, and P. D. Miller, Discrete orthogonal polynomials: asymptotics and application, Annals of Mathematics Studies, vol. 164, Princeton Univ. Press, Princeton, NJ, 2007. MR 2283089 (2011b:42081)
  • 28. P. Deift, T. Kriecherbauer, K. T.-R. McLaughlin, S. Venakides, and X. Zhou, Strong asymptotics of orthogonal polynomials with respect to exponential weights, Comm. Pure Appl. Math. 52 (1999), no. 12, 1491-1552. MR 1711036 (2001f:42037)
  • 29. P. Deift and X. Zhou, A steepest descent method for oscillatory Riemann-Hilbert problems. Asymptotics for the MKdV equation, Ann. of Math. (2) 137 (1993), no. 2, 295-368. MR 1207209 (94d:35143)
  • 30. M. Plancherel and W. Rotach, Sur les valeures asymptotiques des polynomes d'Hermite $ H_n(x) = \smash {(-1)^n e^{x^2/2} d^ne^{-x^2/2}/dx^n}$, Comm. Math. Helv. 1 (1929), 227-254. MR 1509395
  • 31. A. S. Fokas, A. R. Its, and A. V. Kitaev, The isomonodromy approach to matrix models in 2D quantum gravity, Comm. Math. Phys. 147 (1992), no. 2, 395-430. MR 1174420 (93h:81115)
  • 32. K. T.-R. McLaughlin and P. D. Miller, The $ \overline {\partial }$ steepest descent method for orthogonal polynomials on the real line with varying weights, Int. Math. Res. Not. (2008), Art. ID rnn 075. MR 2439564 (2010a:30010)
  • 33. A. Borodin, Riemann-Hilbert problem and discrete Bessel kernel, Int. Math. Res. Not. 9 (2000), 467-494. MR 1756945 (2002c:47061)
  • 34. D. Dai and R. Wong, Global asymptotics of Krawtchouk polynomials--a Riemann-Hilbert approach, Chin. Ann. Math. Ser. B 28 (2007), no. 1, 1-34. MR 2294428 (2008f:41040)
  • 35. C. Ou and R. Wong, The Riemann-Hilbert approach to global asymptotics of discrete orthogonal polynomials with infinite nodes, Anal. Appl. (Singapore) 8 (2010), no. 3, 247-286. MR 2665812 (2011g:42068)
  • 36. D. N. Tulyakov, Asymptotics of Plancherel-Rotach type for solutions of linear recurrence relations with rational coefficients, Mat. Sb. 201 (2010), no. 9, 111-158; English transl., Sb. Math. 201 (2010), no. 9-10, 1355-1402. MR 2760462 (2012a:39002)
  • 37. M. Abramowitz and I. A. Stegun, Eds., Handbook of mathematical functions, Dover, New York, 1972.
  • 38. A. I. Aptekarev and D. N. Tulyakov, Asymptotic regimes in the saturation zone for C-D-kernels for an ensemble of Meixner orthogonal polynomials, Uspekhi Mat. Nauk 66 (2011), no. 1 (397), 181-182; English transl., Russian Math. Surveys 66 (2011), no. 1, 173-175. MR 2841690 (2012k:33015)

Similar Articles

Retrieve articles in Transactions of the Moscow Mathematical Society with MSC (2010): 33C45, 60B10

Retrieve articles in all journals with MSC (2010): 33C45, 60B10


Additional Information

A. I. Aptekarev
Affiliation: Keldysh Institute of Applied Mathematics, 4 Miusskaya pl., 125047 Moscow, Russian Federation
Email: aptekaa@keldysh.ru

D. N. Tulyakov
Affiliation: Keldysh Institute of Applied Mathematics, 4 Miusskaya pl., 125047 Moscow, Russian Federation
Email: dntulyakov@gmail.com

DOI: https://doi.org/10.1090/S0077-1554-2013-00203-4
Keywords: Discrete orthogonal polynomials, point determinant process, asymptotic method, Christoffel–Darboux kernel
Published electronically: January 24, 2013
Additional Notes: This work was supported in part by RFBR grants no. 11-01-00245 and 11-01-12045-ofi-m and by Program no. 1 of the Branch of Mathematics, Russian Academy of Sciences. The first author was also supported by the Program “Cátedras de Excelencia” of the Universidad Carlos III, Madrid, and Banco Santander. The second author was also supported by RFBR grant No. 10-01-000682.
Dedicated: Dedicated to A. A. Gonchar on the occasion of his eightieth birthday
Article copyright: © Copyright 2013 American Mathematical Society

American Mathematical Society